I've learned how to deal with my food cravings and urge to binge, but what happens when an outside force (in my case, a medication), influences your weight-loss efforts? Do you give up? Or keep fighting? Here's my story:
I’ve recently been on the medicine prednisone for a pinched nerve in my back and have suffered the usual side effects of ravenous hunger, weight gain, and high blood sugar. Prednisone is in a class of drugs called steroids. Steroids take down inflammation and keep autoimmune responses to minimum. For someone with an autoimmune disease, such as rheumatoid arthritis, a steroid can make all the difference in mobility. In some cases, such as a severe allergic reaction, it can save a life by reducing the body’s inflammatory response to an allergen. In my case, suffering from a severely pinched nerve, it reduced the amount of swelling in my joints to allow my nerve a chance to become unpinched.
I’ve been on the medication before, so I knew what to expect. As soon as I knew I was going to be taking prednisone, I went shopping to prepare for battle. This was a crucial step in getting myself ready to not give in to all of those crazy cravings and the ravenous hunger that usually ensue when I take steroids. I stocked up on foods full of fiber and protein, such as whole grain cereals and crackers (my personal favorites are Kashi brand), lean meats, canned and dry beans, brown rice, whole grain bread, vegetables and fruit, nut butters, unbuttered popcorn, organic skim milk, low-fat yogurt, low-fat cheeses, and other healthy foods that I can grab and eat in a pinch. I made it easy to fix my snacks, because I knew I wouldn’t want to wait. By not having snack foods in the house, I would have to make a specific trip out to get them and odds are I wouldn’t feel like doing that.
This was a great time to amp up my exercise, especially because I am diabetic. My doctor warned me that blood sugar tends to run high on prednisone and mood swings run rampant. I could help myself control both by adding in some daily movement. Exercise lowers blood sugar, not just while you’re doing it, but for hours afterward. Exercise also produces feel good chemicals in the brain to help with moods. This didn’t mean that I had to sign up for a 5K, although that’s a noble goal, I just needed to do any movement more than I was doing and build up. This extra exercise would also burn more calories and help offset any weight gain that would almost certainly occur.
It is very important for me to keep a positive attitude, although difficult when on prednisone. I had to nurture myself and keep things in perspective by doing something I enjoyed each day. I also had to remember that everything looks a little greyer through the eyes of prednisone and try to avoid negative thinking and “don’ts,” and reframe them as “dos.” When I’ve really struggled with mood issues, I’ve talked to my doctor and have never let my negative mood/depression get the best of me.
Drinking water and staying properly hydrated helped, as well. I felt bloated, and my body held on to water weight. Drinking extra water can actually help with this problem. Sometimes when the body doesn’t get enough water, it will hold on to the water it does have and store it. Once our bodies know that sufficient fluids will be available, they start letting go of the water. Leaving out table salt and watching sodium intake helps me too.
Since late October’s bout with prednisone, I’ve struggled. I gained 19 pounds. I’ve struggled with my blood sugars being really high and have been depressed and frustrated. It has taken me nearly a month of being off of prednisone to get my blood sugar back into the normal ranges with increased insulin. My weight is finally going down again and I’m at only an 8 pound gain. The mood swings are finally calming down and my bloating and swelling is minimal now. A battle with prednisone or any steroid is not one to take lightly, but hold your ground and you will win. Don’t give up the good fight.
Has medicine ever caused you to gain weight?
More From SparkPeople